Mississippi, 2002

Tornado and Damaging Winds in Mississippi, February 19, 2002

February 19, 2002 · NWS JAN · 13 events in 8 counties and zones

8 thunderstorm wind, 4 high wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$169,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 19, 3:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 19, 3:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CST TUE FEB 19 2002

BIG CHALLENGE TODAY IS SEVERE POTENTIAL AND WINDS TONIGHT...THEN
TEMPS AND SKY COVER WEDNESDAY AND BEYOND. FULL LATITUDE UPPER TROUGH
NOW SPOKING INTO THE CENTRAL/SRN PLAINS WITH A 60-80KT MID LVL
JET/110-120KT UPPER JET...BOTH FROM A SWLY DIRECTION PER REGIONAL
PROFILERS. GOOD SPEED SHEAR/HELICITIES WILL EXIST AT 0-3 KM ALONG
WITH GOOD UPPER DIVERGENCE. RRQ OF INCREASING MID/LOW LEVEL JETS TO
MOVE ACROSS AND HELP IN SOME MOISTURE TRANSPORT...BUT NOT OVERLY
IMPRESSED BY LOOKING AT DEW PTS UPSTREAM AND OVER THE GULF.
LIMITING FACTORS TO SEVERE HOWEVER ARE THE LOW INSTABILITIES AND CAP
AT 750-850 MB OVER THE AREA. THUS...HIGHER LCL/S AND LESS OF A
TORNADO THREAT WHICH AGREES WITH SPC THOUGHT (SWODY1).

STILL...ANY LOW TOPPED SUPERCELLS OUT AHEAD OF THE MAIN LINE WILL
HAVE TO BE WATCHED THIS EVENING AS ROTATION IS HIGHLY POSSIBLE.
TONING DOWN SEVERE WX THREAT ALONG/EAST OF I-55 FOR LATER TONIGHT AS
DYNAMICS SHEAR FARTHER NORTH INTO THE MIDWEST/GT LAKES. STILL AN
ISOLATED THREAT POSSIBLE DUE TO PREVIOUS REASONING. KEEPING A HIGHER
TONE FOR AREAS ALONG/WEST OF THE MS RIVER...DESPITE THE DOWNGRADE
FROM SPC AS TIMING OF SHEAR/INSTABILITY IS EVERYTHING IN THIS
INSTANCE. OTHERWISE...STRONG PRESSURE GRADIENT TO RESULT IN 20 TO 25
MPH SLY FLOW WITH A FEW GUSTS APPROACHING 30 MPH AHEAD OF THE
FRONT/SQUALL LINE. NO HIGHLIGHTS AT THIS TIME AS CRITERIA WILL NOT
BE MET FOR AN ADVISORY. EVENING SHIFT WILL NEED TO WATCH. THX BHM FOR
COORD.

DECREASING CLOUDS WEDNESDAY IN WAKE OF FIRST TROUGH AND COLD FRONT.
ONLY A LITTLE COOLING WITH THIS FRONT IN WLY COMPONENT...HOWEVER
ANOTHER SHORTWAVE TROUGH ARRIVES IN FROM THE NW THURS/THURS EVENING
WITH A BETTER SHOT OF COOLER AIR. LIMITED MOISTURE EXPECTED THROUGH
AND ONLY A TEMPORARY INCREASE OF CLOUDS AND MAYBE A FEW SPRINKLES IN
THE NORTH EXPECTED.

.EXTENDED DISCUSSION...
MEDIUM RANGE ENSEMBLES ALL AGREE THAT SECOND SHORTWAVE TROUGH WILL
BE LONG GONE BY FRIDAY WITH COOLER...BUT SUNNY CONDITIONS IN NWLY
FLOW ALOFT. OTHERWISE...BENIGN WEATHER AND MODERATING TEMPS THROUGH
THE WEEKEND INTO MONDAY AS FLOW ALOFT GOES ZONAL. NEXT TROUGH
DEVELOPS OVER THE CENTRAL U.S ON TUESDAY (DAY 7). MAIN AFFECT FOR US
SHOULD BE SOME INCREASING CLOUDS. STAYING DRY FOR NOW.

JAN  55/65/42/62 +200
MEI  58/67/40/64 +400

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

05/

In the hours before

Special weather statement, Feb 19, 2:43 PM CST, 2 hours 17 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
243 PM CST TUE FEB 19 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE INCREASE THIS AFTERNOON AND
EVENING ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA.
THUNDERSTORMS WILL BEGIN SPREADING EAST OF THE MISSISSIPPI RIVER
BY 7 PM AND WILL CONTINUE EAST ACROSS THE STATE AHEAD OF A COLD
FRONT DURING THE REMAINDER OF THE OVERNIGHT HOURS.

THE GREATEST RISK OF SEVERE STORMS WILL MAINLY BE WEST OF A
GRENADA TO VICKSBURG TO NATCHEZ LINE. THE MAIN THREAT OF SEVERE
WEATHER WILL BE DAMAGING WIND GUSTS IN EXCESS OF 70
MPH...HOWEVER ISOLATED TORNADOES ARE POSSIBLE WEST OF THE
MISSISSIPPI RIVER THIS EVENING AND INTO THE EARLY MORNING HOURS.
FOR AREAS EAST OF THE GRENADA TO VICKSBURG TO NATCHEZ LINE...ONLY
ISOLATED SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREAT BEING
DAMAGING WIND GUSTS.

A DEVELOPING LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT ARE
EXPECTED TO STRENGTHEN AND MOVE EAST ACROSS SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI TONIGHT.
MOISTURE...LIFT ALONG THE FRONT...AND AN UPPER LEVEL DISTURBANCE
WILL ALL COMBINE TO PROVIDE THE POSSIBILITY OF SEVERE WEATHER
TONIGHT.

PERSONS SHOULD PAY CLOSE ATTENTION TO WEATHER DEVELOPMENTS THIS
AFTERNOON AND TONIGHT BY LISTENING TO LATER STATEMENTS ON NOAA
WEATHER RADIO OR A LOCAL MEDIA OUTLET.

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...HAM RADIO
OPERATORS AND STORM SPOTTERS MIGHT BE NEEDED LATER THIS EVENING
OR DURING THE OVERNIGHT HOURS.

...NON PRECIPITATION...
BREEZY SOUTHEAST WINDS OF 15 TO 25 MPH WITH AN OCCASIONAL GUSTS
TO 30 MPH WILL CONTINUE  OVER PORTIONS OF NORTHEAST LOUISIANA...
EXTREME SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI DURING THE
OVERNIGHT HOURS. WINDS WILL SHIFT TO A MORE SOUTHERLY DIRECTION
LATER THIS EVENING AHEAD OF AN APPROACHING COLD FRONT.

BOATERS ON AREA LAKES AND RIVERS ARE URGED TO USE EXTREME CAUTION
THIS AFTERNOON AND EVENING. DRIVERS OF HIGH PROFILE VEHICLES ON
EAST-WEST ROADWAYS SUCH AS I-20...HIGHWAY 82... HIGHWAY 84 AND
THE NATCHEZ TRACE PARKWAY WILL NEED TO BE ESPECIALLY CAUTIOUS DUE
TO CROSS WINDS.

A DEEPENING LOW PRESSURE SYSTEM OVER SOUTHWEST KANSAS WILL MOVE
INTO MISSOURI TONIGHT RESULTING IN...GUSTY SOUTH WINDS TONIGHT
ACROSS THE LOWER MISSISSIPPI VALLEY REGION. THE ASSOCIATED COLD
FRONT WILL APPROACH THE MISSISSIPPI RIVER BY LATE TONIGHT
BRINGING A SHIFT TO WEST WINDS OF ABOUT 15 MPH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Feb 19, 3:05 PM CST, 1 hour 55 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CST TUE FEB 19 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE INCREASE THIS AFTERNOON AND
EVENING ACROSS EXTREME SOUTHEAST ARKANSAS AND NORTHEAST
LOUISIANA. THUNDERSTORMS WILL BEGIN SPREADING EAST OF THE
MISSISSIPPI RIVER BY 7 PM AND WILL CONTINUE EAST ACROSS THE STATE
AHEAD OF A COLD FRONT DURING THE REMAINDER OF THE OVERNIGHT
HOURS.

THE GREATEST RISK OF SEVERE STORMS WILL MAINLY BE WEST OF A
GRENADA TO VICKSBURG TO NATCHEZ LINE. THE MAIN THREAT OF SEVERE
WEATHER WILL BE DAMAGING WIND GUSTS IN EXCESS OF 70
MPH...HOWEVER ISOLATED TORNADOES ARE POSSIBLE WEST OF THE
MISSISSIPPI RIVER THIS EVENING AND INTO THE EARLY MORNING HOURS.
FOR AREAS EAST OF THE GRENADA TO VICKSBURG TO NATCHEZ LINE...ONLY
ISOLATED SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREAT BEING
DAMAGING WIND GUSTS.

A DEVELOPING LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT ARE
EXPECTED TO STRENGTHEN AND MOVE EAST ACROSS SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI TONIGHT.
MOISTURE...LIFT ALONG THE FRONT...AND AN UPPER LEVEL DISTURBANCE
WILL ALL COMBINE TO PROVIDE THE POSSIBILITY OF SEVERE WEATHER
TONIGHT.

PERSONS SHOULD PAY CLOSE ATTENTION TO WEATHER DEVELOPMENTS THIS
AFTERNOON AND TONIGHT BY LISTENING TO LATER STATEMENTS ON NOAA
WEATHER RADIO OR A LOCAL MEDIA OUTLET.

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...HAM RADIO
OPERATORS AND STORM SPOTTERS MIGHT BE NEEDED LATER THIS EVENING
OR DURING THE OVERNIGHT HOURS.

...NON PRECIPITATION...
BREEZY SOUTHEAST WINDS OF 15 TO 25 MPH WITH AN OCCASIONAL GUSTS
TO 30 MPH WILL CONTINUE  OVER PORTIONS OF NORTHEAST LOUISIANA...
EXTREME SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI DURING THE
OVERNIGHT HOURS. WINDS WILL SHIFT TO A MORE SOUTHERLY DIRECTION
LATER THIS EVENING AHEAD OF AN APPROACHING COLD FRONT.

BOATERS ON AREA LAKES AND RIVERS ARE URGED TO USE EXTREME CAUTION
THIS AFTERNOON AND EVENING. DRIVERS OF HIGH PROFILE VEHICLES ON
EAST-WEST ROADWAYS SUCH AS I-20...HIGHWAY 82... HIGHWAY 84 AND
THE NATCHEZ TRACE PARKWAY WILL NEED TO BE ESPECIALLY CAUTIOUS DUE
TO CROSS WINDS.

A DEEPENING LOW PRESSURE SYSTEM OVER SOUTHWEST KANSAS WILL MOVE
INTO MISSOURI TONIGHT RESULTING IN...GUSTY SOUTH WINDS TONIGHT
ACROSS THE LOWER MISSISSIPPI VALLEY REGION. THE ASSOCIATED COLD
FRONT WILL APPROACH THE MISSISSIPPI RIVER BY LATE TONIGHT
BRINGING A SHIFT TO WEST WINDS OF ABOUT 15 MPH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 high wind, 1 tornado. Local standard time, as filed.

High Wind, Warren

When
February 19, 5:00 PM CST
Where
Warren forecast zone
Measured
38 kt (44 mph)
Reported by
GENERAL PUBLIC
Coordinates
32.357, -90.852 (the zone’s center; the record gives no point)

High Wind, Hinds

When
February 19, 7:30 PM CST
Where
Hinds forecast zone
Measured
43 kt (49 mph)
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.267, -90.443 (the zone’s center; the record gives no point)

High Wind, Yazoo

When
February 19, 8:20 PM CST
Where
Yazoo forecast zone
Measured
43 kt (49 mph)
Reported by
EMERGENCY MANAGER
Coordinates
32.780, -90.396 (the zone’s center; the record gives no point)

High Wind, Lowndes

When
February 19, 8:30 PM CST
Where
Lowndes forecast zone
Measured
38 kt (44 mph)
Reported by
EMERGENCY MANAGER
Coordinates
33.473, -88.443 (the zone’s center; the record gives no point)

Strong, gradient winds ahead of an approaching squall line knocked down trees across several counties in Mississippi. Winds were estimated to have gusted between 45 and 50 mph.

Thunderstorm Wind, Issaquena

When
February 19, 9:00 PM CST
Where
Issaquena County, Mayersville
Measured
52 kt (60 mph)
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
32.900, -91.067

Owner of a business in town estimated winds around 60 mph. Several large yard items were blown down the street. Several large tree limbs had also been snapped off by the wind.

Thunderstorm Wind, Warren

When
February 19, 9:00 PM CST
Where
Warren County, 2 mi E of Vicksburg
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.350, -90.850

A squall line moved through the area breaking off tree limbs 3 inches in diameter and knocking down power lines along a 6 mile swath east of the city of Vicksburg.

Thunderstorm Wind, Humphreys

When
February 19, 9:15 PM CST
Where
Humphreys County, Belzoni
Measured
52 kt (60 mph)
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
33.183, -90.500

Residents estimated winds of around 60 mph, which snapped off several very large tree limbs across town.

Thunderstorm Wind, Sharkey

When
February 19, 9:15 PM CST
Where
Sharkey County, Rolling Fork
Measured
50 kt (58 mph)
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.900, -90.867

Several large trees were uprooted across town.

Thunderstorm Wind, Madison

When
February 19, 9:25 PM CST
Where
Madison County, Countywide
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.633, -90.083

Several large trees were blown down across the county as a squall line moved through the area.

Thunderstorm Wind, Yazoo

When
February 19, 9:28 PM CST
Where
Yazoo County, Yazoo City
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
32.850, -90.417

Several trees and power lines were blown down. A car port was blown away.

Tornado, Yazoo

When
February 19, 9:30 PM CST
Where
Yazoo County, Yazoo City
Rating
F1
Path length
0.8 mi
Path width
250 yd
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
32.850, -90.417

A severe squall line moved into Yazoo County Mississippi shortly after 9:25 pm. As the line moved towards western portions of Yazoo City , a tornado briefly touched down. The tornado traveled .8 miles as it moved across a subdivision on the far northwest side of town around 9:30 pm, then lifted back into the clouds. The tornado damaged the roofs of 15 homes with one being completely blown off and carried 70 yards away onto another home. A lot of the damage occurred on the downwind side of homes. A telephone pole was also blown into the bedroom of a home. Several windows were blown out of homes along with several dozen downed trees in the area. Estimated damage was 150,000 dollars.

Thunderstorm Wind, Hinds

When
February 19, 9:35 PM CST
Where
Hinds County, Countywide
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.283, -90.383

Several large trees were blown down across the county as a squall line moved through the area.

Thunderstorm Wind, Madison

When
February 19, 9:50 PM CST
Where
Madison County, Countywide
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.633, -90.083

Several more large trees were knocked down across eastern portions of the county, before the squall line exited the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyThe tornado archive for Mississippi, 2002Warnings in Mississippi, February 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5278690, 5278689, 5278688, 5278691, 5278589, 5278590, 5278591, 5278684, 5278686, 5278692, 5278588, 5278685, 5278687.